In addition to helping prevent unwanted pregnancy, going on hormonal birth control pills can come with myriad side effects — from weight gain to nausea to irregular bleeding. Some of them are just annoying, but others can be downright debilitating. Finding the right oral contraceptive pill usually means sticking with the option with the fewest of these pesky occurrences. Unfortunately, finding one with no side effects at all is a rarity, especially because everybody responds to hormones differently. Thankfully, there are some lifestyle changes you can make to make things easier to deal with.
To understand how to cope with your pill’s side effects, it’s important to understand why they happen in the first place.
"The combined pills generally work by raising the levels of those hormones in a woman's blood to levels that are much higher than normal and that sort of in a way tricks the brain into thinking that the woman is pregnant and so stops her from ovulating,” Dr. Jonathan Schaffir, OB-GYN at The Ohio State University Wexner Medical Center, tells SheKnows. "In some ways, the side effects can be similar to those of being pregnant.”
The good news is, if the side effects of your particular pill become unbearable, there are other options on the market. “The beauty of the pill is finding the right one, because there are many, and depending on those annoying side effects, you can find a better pill,” OB-GYN Dr. Sherry Ross tells SheKnows.
According to Ross, the No. 1 reason people change their birth control is because of the side effects. "And now that we have so many options for contraception and options of different types of pills, you don’t have to be miserable. You don’t have to suffer,” she adds.
Keep in mind that when you start on a new pill, you’ll likely experience some side effects while your body is adjusting to the hormones, Ross notes. They should go away after two to three months, but if they don’t, it may be time to switch up your pill.
Read on for some of the most common side effects of hormonal birth control pills and what you can do to make them more manageable, whether with a few easy changes to your lifestyle or introducing a new pill altogether.
If you're feeling bloated a lot, before you blame the pill, first consider what you're eating.
“Look more closely at your diet and pull in foods that might not cause as much bloating effect,” says Ross. She suggests steering clear of vegetables like broccoli, Brussels sprouts, cabbage and cauliflower, which can cause bloating. She also notes that dairy products can be culprits, so going lactose-free might help balance things out.
Look for foods that have a diuretic quality in them, because swelling and bloating go hand in hand,” she says. "If you feel more bloated or swollen, you might want to eat more cucumbers, watermelon, tomatoes, asparagus or celery… [They] help get rid of that swelling effect — or even green tea.” And of course, remember to exercise regularly to help sweat out any water retention.
If your boobs are feeling sore, Ross suggests adding some vitamins into your daily regimen. “I’m a big fan of vitamins,” she says. “I think certain vitamins, like calcium, vitamin B, vitamin E and omega-3s are really good for bloating, swelling and breast tenderness… those are really helpful."
Spotting between periods is more likely related to when you’re taking the pill than the actual pill itself. “I think you have to be very disciplined when you take it,” Ross says. "You don’t have to take it at the same time every day, but I do think you have to be within a couple of hours of taking it daily.”
Schaffir notes that the lower the dose of hormones you’re taking, the more likely you are to spot in between cycles, so switching to a higher dose might also help.
Nausea is kind of the worst, and unfortunately, it can happen when you're taking birth control pills.
"Nausea is a subtle and common side effect of the pill… I usually recommend women taking [the pill] at night or after dinner if they’re having a lot of nausea or sometimes starting with a lower dose of hormones or using something like the NuvaRing that goes into the vagina to bypass the stomach altogether so you don’t get that nauseous feeling,” Ross explains.
If your head is pounding every so slightly every time you pop a pill, first try switching to an evening dose so the pain doesn’t get in the way of your daily life, Ross suggests. If it’s a real problem though, more significant measures may need to be taken.
"If somebody is really having severe headaches or migraines, then they probably need to stop that birth control and find a different method of preventing pregnancy,” says Schaffir. "If it's something very mild, Tylenol or ibuprofen may be helpful, but otherwise, often just reducing the dose of estrogen or changing to a different formula of pill may be helpful."
As anyone who has ever experienced a PMS meltdown knows, hormones and emotions go hand in hand. "If you get really depressed or you’re not sleeping well or you’re miserable, it can be hard to stay on a pill and put up with it unless you go on antidepressants, which sometimes that might be needed,” Ross says. In these situations, it may be easier to try a different formulation than adding a new medication to the mix.
As with anything you put in your body, birth control pills affect different people in different ways. Just because your friend has a certain side effect when taking a particular brand of pill doesn't mean you will too. So discuss your options with your doctor, and if you're experiencing any side effects, it's best to mention it to determine if it's something you can handle yourself with some lifestyle changes or if it's best to switch to a different pill or method of birth control all together.